Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 116, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 28, 2004, 7:26 PM MDT for Eddy County, New Mexico. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 28, 2004, 7:26 PM MDT (01:26 UTC)
- Expired
- Apr 28, 2004, 8:15 PM MDT
- In force
- 49 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Eddy County, NM
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 681 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1390 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 290126 SVRMAF NMC015-290215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 722 PM MDT WED APR 28 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO * UNTIL 815 PM MDT * AT 718 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS NEAR 65 MPH. THIS STORM WAS LOCATED NEAR LAKEWOOD...OR ABOUT 16 MILES SOUTH OF ARTESIA...AND MOVING SOUTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE... LAKEWOOD...AVALON...ATOKA..AND POSSIBLY NORTHERN PARTS OF CARLSBAD. LITTLE RAIN AND ONLY A AFEW LIGHTNING STIRKES WILL ACCOMPANY THESE DOWNBURST WINDS. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AWAY FROM WINDOWS. ALSO AREAS OF THICK BLOWING DUST WILL LIKELY DEVELOP. LAT...LON 3231 10462 3225 10390 3290 10387 3295 10451 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 2:08 PM MDT, 5 hours 18 minutes earlier.
Area forecast discussion, Apr 28, 2:08 PM MDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
308 PM CDT WED APR 28 2004
.SHORT TERM...
UPPER TROUGH OVER SOUTHERN PLAINS TODAY WILL REMAIN OVERNIGHT AS
MAIN CLOSED LOW OVER IDAHO ROTATES SOUTHWARD. ABUNDANT RESIDUAL
CLOUD COVER FROM SHORTWAVE MOVING THROUGH AREA TODAY WILL DECREASE.
EXPECT LESS CLOUD COVER TONIGHT SO WILL GO WITH LOWER OVERNIGHT
TEMPS THAN THIS MORNING. SHOULD STILL HAVE DEWPOINTS INTO THE 50S
ACROSS THE EASTERN HALF SO WILL KEEP TEMPS FROM FALLING TOO MUCH.
SHOWERS AND THUNDERSTORMS HAVE INCREASED WITH AFTERNOON HEATING...
MAY LEAVE SOME LOW POPS IN BUT OVERALL EXPECT PRECIP TO BE ON THE
DECREASE WITH LOSS OF DAYTIME HEATING AND SUBSIDENCE ON BACKSIDE ON
SHORTWAVE. ETA INDICATING ANOTHER WEAK SHORTWAVE WILL MOVE ACROSS
THE BIG BEND REGION SO WILL BUMP UP POPS THERE SLIGHTLY. REST OF
ZONES/GRIDS LOOK GOOD.
.LONG TERM...
UPPER LVL SHRTWV WILL BE JUST E OF W TX/SE NM BY 12Z THU...W/SW FLOW
ALOFT FOLLOWING AS CLOSED LOW CURRENTLY OVR S CNTRL ID DIGS S TOWARD
THE 4 CORNERS AREA BY 00Z FRI. SW SFC FLOW WILL SHARPEN UP A
DRYLINE OVR THE FAR ERN ZONES LATE FRI AFTERNOON...AND WILL
CONTINUE TO PINPOINT CONVECTIVE CHANCES THERE. LOW LVL MSTR WILL BE
MINIMAL...AND PBL CONVERGENCE LOOKS WEAK...SO WILL SCALE BACK SLGHT
CHC/S TO ISOLD. ON FRI...CLOSED LOW OPENS AND PASSES JUST TO THE N
OF THE FA. GIVEN THE TRACK OF THE LOW...AND TIGHTENING SFC PRESS
GRADS...THIS LOOKS TO BE A WIND EVENT VS. CONVECTION. EVEN SO...HWW
CRITERIA DOESN/T LOOK TO BE MET ATTM...AND WILL HOLD OFF ON A WATCH
FOR NOW.
THINGS CHANGE DRAMATICALLY FRI NIGHT AS A POTENT COLD FRONT MOVES
INTO THE NRN ZONES FRI EVENING...AND THRU KMAF NEAR OR AFTER
MIDNIGHT. GIVEN LOW LVL MSTR FIELDS...AND TDY/S RAINFALL...THIS
COULD POSE SOME FLOODING IN SERN ZONES. PRECIP GRIDS LOOK FINE
AREALLY...BUT WILL UP THE POPS SOME...AS LATEST SHORTER RANGE MODELS
CONTINUE TO DEPICT SUCH A SCENARIO. OTHERWISE...NW FLOW ALOFT
ENSUES BEFORE BROAD RIDGING SETS UP FOR A SLOW WARMUP INTO MIDWEEK.
&&
.FIRE WEATHER...
WILL CONTINUE THE FIRE WEATHER WATCH FOR THE GUADALUPE MOUNTAINS AND
SOUTHEAST NEW MEXICO PLAINS FOR THURSDAY AS APPROACH OF NEXT UPPER
LEVEL STORM SYSTEM STILL ON TRACK. WIND SHOULD BE UP... MAY NEED
HIGH WIND WARNING FOR GDP... BUT RH CALCULATIONS BASED ON GUIDANCE
INDICATES MIN RH ONLY AROUND MINIMUM CRITERIA. LATER SHIFTS WILL
HAVE TO MONITOR EXPECTED RH TO DETERMINE IF UPGRADE TO WARNING
NEEDED.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 56 88 63 87 / 20 10 0 0
CARLSBAD NM 53 86 54 80 / 0 0 0 0
DRYDEN TX 61 89 63 89 / 20 10 0 0
FORT STOCKTON TX 59 89 62 85 / 10 0 0 0
GUADALUPE PASS TX 54 81 50 72 / 0 0 0 0
HOBBS NM 55 86 55 79 / 10 0 0 0
MARFA TX 48 81 49 79 / 20 0 0 0
MIDLAND INTL AIRPORT TX 57 89 61 84 / 10 0 0 0
ODESSA TX 57 89 61 85 / 10 0 0 0
WINK TX 56 95 61 90 / 10 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...FIRE WEATHER WATCH THURSDAY FOR THE GUADALUPE MOUNTAINS.
NM...FIRE WEATHER WATCH THURSDAY FOR THE GUADALUPE MOUNTAINS
AND SOUTHEAST NEW MEXICO PLAINS
&&
72/44Hazardous weather outlook, Apr 28, 12:30 PM MDT, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 130 PM CDT WED APR 28 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-291000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 130 PM CDT (1230 PM MDT) WED APR 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT A SLIGHT CHANCE OF THUNDERSTORMS WILL BE POSSIBLE TONIGHT MAINLY ACROSS THE EASTERN PERMIAN BASIN... LOWER TRANS PECOS... AND BIG BEND. ALTHOUGH MOST STORMS SHOULD BE NON-SEVERE... AN ISOLATED STORM OR TWO MAY STRENGTHEN ENOUGH TO PRODUCE SEVERE WIND OR HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY DRY AND WARM CONDITIONS THURSDAY OVER THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS MAY BE CONDUCIVE FOR RAPID FIRE GROWTH AND SPREAD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY LATER THIS AFTERNOON AND EVENING SOUTH OF A JEFF DAVIS TO BAKERSFIELD LINE.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 7:29 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 46 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.